• Previous Article
    Large-time regular solutions to the modified quasi-geostrophic equation in Besov spaces
  • DCDS Home
  • This Issue
  • Next Article
    Initial boundary value problems for a system of parabolic conservation laws arising from chemotaxis in multi-dimensions
July  2019, 39(7): 3767-3787. doi: 10.3934/dcds.2019153

Classification of linear skew-products of the complex plane and an affine route to fractalization

Departament de Matemàtiques i Informàtica, Barcelona Graduate School of Mathematics (BGSMath), Universitat de Barcelona (UB), Gran Via de les Corts Catalanes 585, 08007 Barcelona, Spain

Received  February 2018 Revised  November 2018 Published  April 2019

Fund Project: Work supported by the Maria de Maeztu Excellence Grant MDM-2014-0445 and the grant 2017 SGR 1374. N. Fagella has been partially supported by the grants MTM2014-52209-C2-2-P and MTM2017-86795-C3-3-P, A. Jorba, M. Jorba-Cuscó and J.C. Tatjer have been supported by the grant MTM2015-67724-P

Linear skew products of the complex plane,
$ \left. \begin{array}{rcl} \theta & \mapsto & \theta+\omega,\\ z & \mapsto & a(\theta)z, \end{array} \right\} $
where
$ \theta\in {\mathbb T} $
,
$ z\in {\mathbb C} $
,
$ \frac{\omega}{2\pi} $
is irrational, and
$ \theta\mapsto a(\theta) \in {\mathbb C}\setminus \{0\} $
is a smooth map, appear naturally when linearizing dynamics around an invariant curve of a quasi-periodically forced complex map. In this paper we study linear and topological equivalence classes of such maps through conjugacies which preserve the skewed structure, relating them to the Lyapunov exponent and the winding number of
$ \theta\mapsto a(\theta) $
. We analyze the transition between these classes by considering one parameter families of linear skew products. Finally, we show that, under suitable conditions, an affine variation of the maps above has a non-reducible invariant curve that undergoes a fractalization process when the parameter goes to a critical value. This phenomenon of fractalization of invariant curves is known to happen in nonlinear skew products, but it is remarkable that it also occurs in simple systems as the ones we present.
Citation: Núria Fagella, Àngel Jorba, Marc Jorba-Cuscó, Joan Carles Tatjer. Classification of linear skew-products of the complex plane and an affine route to fractalization. Discrete & Continuous Dynamical Systems - A, 2019, 39 (7) : 3767-3787. doi: 10.3934/dcds.2019153
References:
[1]

L. V. Ahlfors, Complex Analysis: An Introduction of the Theory of Analytic Functions of one Complex Variable, Second edition. McGraw-Hill Book Co., New York-Toronto-London, 1966.

[2]

K. Bjerklöv, SNA's in the quasi-periodic quadratic family, Comm. Math. Phys., 286 (2009), 137-161. doi: 10.1007/s00220-008-0626-y.

[3]

J.-L. Figueras and À. Haro, Different scenarios for hyperbolicity breakdown in quasiperiodic area preserving twist maps, Chaos, 25 (2015), 123119, 16pp. doi: 10.1063/1.4938185.

[4]

J.-L. Figueras and À. Haro, A note on the fractalization of saddle invariant curves in quasiperiodic systems, Discrete and Continuous Dynamical Systems - S, 9 (2016), 1095-1107. doi: 10.3934/dcdss.2016043.

[5]

J.-L. Figueras and T. O. Timoudas, Sharp $\frac{1}{2}$-Hölder continuity of the Lyapunov exponent at the bottom of the spectrum for a class of Schrödinger cocycles, Preprint, 2018.

[6]

G. FuhrmannM. Gröger and T. Jäger, Non-smooth saddle-node bifurcations Ⅱ: Dimensions of strange attractors, Ergodic Theory Dynam. Systems, 38 (2018), 2989-3011. doi: 10.1017/etds.2017.4.

[7]

G. Fuhrmann and J. Wang, Rectifiability of a class of invariant measures with one non-vanishing Lyapunov exponent, Discrete Contin. Dyn. Syst. Ser. A, 37 92017), 5747–5761. doi: 10.3934/dcds.2017249.

[8]

P. Glendinning, Global attractors of pinched skew products, Dyn. Syst., 17 (2002), 287-294. doi: 10.1080/14689360210160878.

[9]

G. H. Hardy and J. E. Littlewood, Some problems of diophantine approximation, Acta Math., 37 (1914), 193-239. doi: 10.1007/BF02401834.

[10]

À. Haro and R. de la Llave, Manifolds on the verge of a hyperbolicity breakdown, Chaos, 16 (2006), 013120, 8pp. doi: 10.1063/1.2150947.

[11]

À. Haro and C. Simó, To be or not to be a SNA: That is the question, Preprint, 2006.

[12]

T. H. Jäger, Quasiperiodically forced interval maps with negative Schwarzian derivative, Nonlinearity, 16 (2003), 1239-1255. doi: 10.1088/0951-7715/16/4/303.

[13]

T. H. Jäger, On the structure of strange non-chaotic attractors in pinched skew products, Ergodic Theory Dynam. Systems, 27 (2007), 493-510. doi: 10.1017/S0143385706000745.

[14]

À. JorbaC. NúñezR. Obaya and J. C. Tatjer, Old and new results on strange nonchaotic attractors, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 17 (2007), 3895-3928. doi: 10.1142/S0218127407019780.

[15]

À. Jorba, Numerical computation of the normal behaviour of invariant curves of $n$-dimensional maps, Nonlinearity, 14 (2001), 943-976. doi: 10.1088/0951-7715/14/5/303.

[16]

À. Jorba and J. C. Tatjer, A mechanism for the fractalization of invariant curves in quasi-periodically forced 1-D maps, Discrete Contin. Dyn. Syst. Ser. B, 10 (2008), 537-567. doi: 10.3934/dcdsb.2008.10.537.

[17] A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, volume 54 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511809187.
[18]

A. Ya. Khinchin, Continued Fractions, Dover Publications, Inc., Mineola, NY, russian edition, 1997. With a preface by B. V. Gnedenko, Reprint of the 1964 translation.

[19]

S. Lang, Introduction to Diophantine Approximations, Springer-Verlag, New York, second edition, 1995. doi: 10.1007/978-1-4612-4220-8.

[20]

L. Nirenberg, A proof of the Malgrange preparation theorem, In Proceedings of Liverpool Singularities–-Symposium, I (1969/70), pages 97–105. Lecture Notes in Mathematics, Vol. 192. Springer, Berlin, 1971.

[21]

M. Ponce, Local dynamics for fibred holomorphic transformations, Nonlinearity, 20 (2007), 2939-2955. doi: 10.1088/0951-7715/20/12/011.

[22]

A. PrasadV. Mehra and R. Ramaskrishna, Strange nonchaotic attractors in the quasiperiodically forced logistic map, Phys. Rev. E, 57 (1998), 1576-1584. doi: 10.1103/PhysRevE.57.1576.

[23]

A. PrasadS. S. Negi and R. Ramaswamy, Strange nonchaotic attractors, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 11 (2001), 291-309. doi: 10.1142/S0218127401002195.

[24]

H. Rüssmann, On optimal estimates for the solutions of linear difference equations on the circle, Celestial Mech., 14 (1976), 33-37. doi: 10.1007/BF01247129.

[25]

J. Stark, Invariant graphs for forced systems, Phys. D, 109 (1997), 163-179. doi: 10.1016/S0167-2789(97)00167-X.

show all references

References:
[1]

L. V. Ahlfors, Complex Analysis: An Introduction of the Theory of Analytic Functions of one Complex Variable, Second edition. McGraw-Hill Book Co., New York-Toronto-London, 1966.

[2]

K. Bjerklöv, SNA's in the quasi-periodic quadratic family, Comm. Math. Phys., 286 (2009), 137-161. doi: 10.1007/s00220-008-0626-y.

[3]

J.-L. Figueras and À. Haro, Different scenarios for hyperbolicity breakdown in quasiperiodic area preserving twist maps, Chaos, 25 (2015), 123119, 16pp. doi: 10.1063/1.4938185.

[4]

J.-L. Figueras and À. Haro, A note on the fractalization of saddle invariant curves in quasiperiodic systems, Discrete and Continuous Dynamical Systems - S, 9 (2016), 1095-1107. doi: 10.3934/dcdss.2016043.

[5]

J.-L. Figueras and T. O. Timoudas, Sharp $\frac{1}{2}$-Hölder continuity of the Lyapunov exponent at the bottom of the spectrum for a class of Schrödinger cocycles, Preprint, 2018.

[6]

G. FuhrmannM. Gröger and T. Jäger, Non-smooth saddle-node bifurcations Ⅱ: Dimensions of strange attractors, Ergodic Theory Dynam. Systems, 38 (2018), 2989-3011. doi: 10.1017/etds.2017.4.

[7]

G. Fuhrmann and J. Wang, Rectifiability of a class of invariant measures with one non-vanishing Lyapunov exponent, Discrete Contin. Dyn. Syst. Ser. A, 37 92017), 5747–5761. doi: 10.3934/dcds.2017249.

[8]

P. Glendinning, Global attractors of pinched skew products, Dyn. Syst., 17 (2002), 287-294. doi: 10.1080/14689360210160878.

[9]

G. H. Hardy and J. E. Littlewood, Some problems of diophantine approximation, Acta Math., 37 (1914), 193-239. doi: 10.1007/BF02401834.

[10]

À. Haro and R. de la Llave, Manifolds on the verge of a hyperbolicity breakdown, Chaos, 16 (2006), 013120, 8pp. doi: 10.1063/1.2150947.

[11]

À. Haro and C. Simó, To be or not to be a SNA: That is the question, Preprint, 2006.

[12]

T. H. Jäger, Quasiperiodically forced interval maps with negative Schwarzian derivative, Nonlinearity, 16 (2003), 1239-1255. doi: 10.1088/0951-7715/16/4/303.

[13]

T. H. Jäger, On the structure of strange non-chaotic attractors in pinched skew products, Ergodic Theory Dynam. Systems, 27 (2007), 493-510. doi: 10.1017/S0143385706000745.

[14]

À. JorbaC. NúñezR. Obaya and J. C. Tatjer, Old and new results on strange nonchaotic attractors, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 17 (2007), 3895-3928. doi: 10.1142/S0218127407019780.

[15]

À. Jorba, Numerical computation of the normal behaviour of invariant curves of $n$-dimensional maps, Nonlinearity, 14 (2001), 943-976. doi: 10.1088/0951-7715/14/5/303.

[16]

À. Jorba and J. C. Tatjer, A mechanism for the fractalization of invariant curves in quasi-periodically forced 1-D maps, Discrete Contin. Dyn. Syst. Ser. B, 10 (2008), 537-567. doi: 10.3934/dcdsb.2008.10.537.

[17] A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, volume 54 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511809187.
[18]

A. Ya. Khinchin, Continued Fractions, Dover Publications, Inc., Mineola, NY, russian edition, 1997. With a preface by B. V. Gnedenko, Reprint of the 1964 translation.

[19]

S. Lang, Introduction to Diophantine Approximations, Springer-Verlag, New York, second edition, 1995. doi: 10.1007/978-1-4612-4220-8.

[20]

L. Nirenberg, A proof of the Malgrange preparation theorem, In Proceedings of Liverpool Singularities–-Symposium, I (1969/70), pages 97–105. Lecture Notes in Mathematics, Vol. 192. Springer, Berlin, 1971.

[21]

M. Ponce, Local dynamics for fibred holomorphic transformations, Nonlinearity, 20 (2007), 2939-2955. doi: 10.1088/0951-7715/20/12/011.

[22]

A. PrasadV. Mehra and R. Ramaskrishna, Strange nonchaotic attractors in the quasiperiodically forced logistic map, Phys. Rev. E, 57 (1998), 1576-1584. doi: 10.1103/PhysRevE.57.1576.

[23]

A. PrasadS. S. Negi and R. Ramaswamy, Strange nonchaotic attractors, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 11 (2001), 291-309. doi: 10.1142/S0218127401002195.

[24]

H. Rüssmann, On optimal estimates for the solutions of linear difference equations on the circle, Celestial Mech., 14 (1976), 33-37. doi: 10.1007/BF01247129.

[25]

J. Stark, Invariant graphs for forced systems, Phys. D, 109 (1997), 163-179. doi: 10.1016/S0167-2789(97)00167-X.

Figure 1.  Invariant curve of (3) for c = 1. Plots for µ = 0:5, µ = 0:9, µ = 0:99 and µ = 0:999
Figure 2.  Asymptotic growth of the invariant curve of (3) w.r.t. $\mu$ when $\mu\nearrow 1$, for $c = 1$. The horizontal axis shows $1-\mu$ and the symbols "+'' denote the computed values. The dotted line is the fitting function. Top: On the left, fitting $\|z_{\mu}\|_{\infty}$ by $1.54(1-\mu)^{-1/2}$. On the right, fitting of $\|z_{\mu}'\|_{\infty}$ by $0.41(1-\mu)^{-3/2}$. Bottom: On the left, fitting of the length of $z_{\mu}$ by $3.1(1-\mu)^{-3/2}$. On the right, fitting of $(z_{\mu}, 0)$ by $0.5(1-\mu)^{-1}$
[1]

Bastian Laubner, Dierk Schleicher, Vlad Vicol. A combinatorial classification of postsingularly finite complex exponential maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 663-682. doi: 10.3934/dcds.2008.22.663

[2]

C. Alonso-González, M. I. Camacho, F. Cano. Topological classification of multiple saddle connections. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 395-414. doi: 10.3934/dcds.2006.15.395

[3]

Rafael de la Llave, Jason D. Mireles James. Parameterization of invariant manifolds by reducibility for volume preserving and symplectic maps. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4321-4360. doi: 10.3934/dcds.2012.32.4321

[4]

Dongkui Ma, Min Wu. Topological pressure and topological entropy of a semigroup of maps. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 545-556. doi: 10.3934/dcds.2011.31.545

[5]

Janusz Mierczyński, Wenxian Shen. Formulas for generalized principal Lyapunov exponent for parabolic PDEs. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1189-1199. doi: 10.3934/dcdss.2016048

[6]

Pedro Duarte, Silvius Klein, Manuel Santos. A random cocycle with non Hölder Lyapunov exponent. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4841-4861. doi: 10.3934/dcds.2019197

[7]

Boris Hasselblatt, Zbigniew Nitecki, James Propp. Topological entropy for nonuniformly continuous maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 201-213. doi: 10.3934/dcds.2008.22.201

[8]

Daniel Guan. Classification of compact complex homogeneous spaces with invariant volumes. Electronic Research Announcements, 1997, 3: 90-92.

[9]

César J. Niche. Topological entropy of a magnetic flow and the growth of the number of trajectories. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 577-580. doi: 10.3934/dcds.2004.11.577

[10]

Xu Zhang, Guanrong Chen. Polynomial maps with hidden complex dynamics. Discrete & Continuous Dynamical Systems - B, 2019, 24 (6) : 2941-2954. doi: 10.3934/dcdsb.2018293

[11]

Ralf Spatzier, Lei Yang. Exponential mixing and smooth classification of commuting expanding maps. Journal of Modern Dynamics, 2017, 11: 263-312. doi: 10.3934/jmd.2017012

[12]

Alena Erchenko. Flexibility of Lyapunov exponents for expanding circle maps. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2325-2342. doi: 10.3934/dcds.2019098

[13]

Àngel Jorba, Pau Rabassa, Joan Carles Tatjer. Superstable periodic orbits of 1d maps under quasi-periodic forcing and reducibility loss. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 589-597. doi: 10.3934/dcds.2014.34.589

[14]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[15]

Gabriel Fuhrmann, Jing Wang. Rectifiability of a class of invariant measures with one non-vanishing Lyapunov exponent. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5747-5761. doi: 10.3934/dcds.2017249

[16]

Vladislav Kruglov, Dmitry Malyshev, Olga Pochinka. Topological classification of $Ω$-stable flows on surfaces by means of effectively distinguishable multigraphs. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4305-4327. doi: 10.3934/dcds.2018188

[17]

Meiyu Su. True laminations for complex Hènon maps. Conference Publications, 2003, 2003 (Special) : 834-841. doi: 10.3934/proc.2003.2003.834

[18]

Alejo Barrio Blaya, Víctor Jiménez López. On the relations between positive Lyapunov exponents, positive entropy, and sensitivity for interval maps. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 433-466. doi: 10.3934/dcds.2012.32.433

[19]

José S. Cánovas. Topological sequence entropy of $\omega$–limit sets of interval maps. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 781-786. doi: 10.3934/dcds.2001.7.781

[20]

José M. Amigó, Ángel Giménez. Formulas for the topological entropy of multimodal maps based on min-max symbols. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3415-3434. doi: 10.3934/dcdsb.2015.20.3415

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (41)
  • HTML views (116)
  • Cited by (0)

[Back to Top]